A review of toxic epidermal necrolysis management in Japan  [in Japanese] A review of toxic epidermal necrolysis management in Japan  [in Japanese]

Access this Article

Search this Article

Author(s)

Abstract

<p>Toxic epidermal necrolysis (TEN) is a severe adverse drug reaction characterized by necrosis of the epidermis. Its incidence is approximately 1 per million a year and average mortality rate is high at 25 -50%. TEN has a flu-like prodrome, followed by atypical, targetoid erythematous or purpuric macules on the skin. These macules coalesce to form flaccid blisters that slough off as areas of epidermal necrosis. Drugs such as allopurinol, sulfonamides, and carbamazepine are the most common causes. The human leukocyte antigen (HLA)-B*15:02 in Asians being administered carbamazepine and the HLA-B*58:01 antigen in patients of all ethnicities being administered allopurinol are known to be high-risk factors. Rapid diagnosis, discontinuation of the causative drug, and supportive treatment are essential for better prognosis and improvement of sequelae. Till now, systemic corticosteroids and intravenous immuno-globulins have been used as the most common active interventions; however, no gold standard has been established. In Japan, physicians follow a unique diagnostic criteria and treatment guideline to improve the diagnosis rate and streamline treatments. This may be a contributing factor for the lower mortality rate (14.3%). The efficacy of systemic corticosteroids, immunoglobulins, and plasmapheresis may have been beneficial as well. In Japan, TEN is defined as an epidermal detachment of over 10% of the body surface area (BSA), while the globally accepted definition established by Bastuji-Garin describes it as an epidermal detachment of over 30% of the BSA. In Japanese individuals, HLA-A*02:06, HLA-A*02:07, HLA-A*31:01 and HLA-B*51:01 may be linked to higher risks of TEN.</p>

<p>Toxic epidermal necrolysis (TEN) is a severe adverse drug reaction characterized by necrosis of the epidermis. Its incidence is approximately 1 per million a year and average mortality rate is high at 25 -50%. TEN has a flu-like prodrome, followed by atypical, targetoid erythematous or purpuric macules on the skin. These macules coalesce to form flaccid blisters that slough off as areas of epidermal necrosis. Drugs such as allopurinol, sulfonamides, and carbamazepine are the most common causes. The human leukocyte antigen (HLA)-B*15:02 in Asians being administered carbamazepine and the HLA-B*58:01 antigen in patients of all ethnicities being administered allopurinol are known to be high-risk factors. Rapid diagnosis, discontinuation of the causative drug, and supportive treatment are essential for better prognosis and improvement of sequelae. Till now, systemic corticosteroids and intravenous immuno-globulins have been used as the most common active interventions; however, no gold standard has been established. In Japan, physicians follow a unique diagnostic criteria and treatment guideline to improve the diagnosis rate and streamline treatments. This may be a contributing factor for the lower mortality rate (14.3%). The efficacy of systemic corticosteroids, immunoglobulins, and plasmapheresis may have been beneficial as well. In Japan, TEN is defined as an epidermal detachment of over 10% of the body surface area (BSA), while the globally accepted definition established by Bastuji-Garin describes it as an epidermal detachment of over 30% of the BSA. In Japanese individuals, HLA-A*02:06, HLA-A*02:07, HLA-A*31:01 and HLA-B*51:01 may be linked to higher risks of TEN.</p>

Journal

  • Allergology International

    Allergology International 66(1), 36-41, 2017

    Japanese Society of Allergology

Codes

Page Top